West Virginia, 2023

Damaging Wind in West Virginia, July 3, 2023

July 3, 2023 · NWS RNK · 1 event in 1 county or zone

A cold front moved eastward from the Ohio Valley during the afternoon of July 3, 2023, which led to an organized line of thunderstorms advancing into southeast West Virginia. As the increased moisture converged along the higher terrain of the mountains, scattered thunderstorms developed, and caused a several trees to be blown down in Mercer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved eastward from the Ohio Valley during the afternoon of July 3, 2023, which led to an organized line of thunderstorms advancing into southeast West Virginia. As the increased moisture converged along the higher terrain of the mountains, scattered thunderstorms developed, and caused a several trees to be blown down in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 1:53 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 3, 1:53 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EDT Mon Jul 3 2023

.SYNOPSIS...
The Mid Atlantic states and Carolinas will stay in a persistent
summer pattern of humid weather and near normal temperatures
this week. After a weak front goes through tonight, Tuesday
will have a lower chance of storms. The chance of showers and
thunderstorms then increases each day, peaking at the end of the
week with the passage of another front.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 240 PM EDT Monday...

...Scattered storms, some severe through this evening, then warm
and dry for most of the forecast area for July 4th...

Showers and thunderstorms are developing across the area, as our
little cap has eroded and more forcing is arriving in the form
of a summer cold front. While we currently have a few widely
scattered storms across VA and northern NC, there is a more
organized line of storms moving through SE WV. Apart from these,
a remnant MCV over central NC was helping to fuel stronger
storms to our east and southeast. A Severe Thunderstorms Watch
has now been issued for areas along and east of the Blue Ridge.

The best theta-e values were pooling over eastern VA and NC, and
expect the more damaging downburst winds to occur closer to the
coast. However, we have temperatures in the 70s and 80s, with
dew points in the 70s. The resultant CAPE along with the
moisture convergence along the higher terrain and the front will
trigger a few strong to severe storms in our area. Most of this
activity will diminish after 8 PM. Damaging winds will be the
main concern. In addition, PWATs of 1.4" and higher will support
heavy rain and the evaporative cooling should increase downdraft
winds.

Tonight, skies will clear out partly, but expect stratus and
fog to develop over the mountains. Lows will range from the low
60s to the low 70s. July 4th looks like we will see a fair
amount of cirrus with low rain chances. If anything we could see
a few showers across parts of WV and also NC. For most it
should be a good night for fireworks. Daytime highs will be in
the upper 70s to mid 80s for the mountains, and in the upper
80s/low 90s for the Piedmont.

Confidence is high in the near term forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 250 PM EDT Monday...

Above normal temperatures and humid conditions with limited
chances of showers and storms until Thursday night...

As of 100 PM EDT Monday...

A shortwave ridge is expected to build over the region during
most of this portion of the forecast. This feature will help
limit the extent of showers and storms to primarily those formed
by daytime heating and/or differential heating. Any that do
form will likely dissipate quickly after sunset.

This pattern will start to change Thursday night with the
approach of a cold front, and an increased likelihood of more
organized convection continue into, or forming, during the
overnight hours. The farther west in the forecast area one is,
the greater this potential will be.

Temperatures during this portion of the forecast will average
around five degrees above normal.

Confidence in this portion of the forecast is moderate to high.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 250 PM EDT Monday...

Shower and thunderstorm activity increase again Friday into
Monday...

While during mid-week we are expecting a bit of a slow down on
precipitation chances across the area. The numbers look to ramp
up on average across the region Friday through Monday. About the
only confident feature during this time period is the arrival
of a cold front on Friday across the region.

For the weekend through Monday, model guidance is highly
variable on first the speed with which the cold front exits
the region. Secondly, timing, track, and impacts of additional
upstream shortwave troughs and their association showers and
storms into Monday is highly variable.

However, with this said, for different reasons, the various
guidance does keep the area on the wet side for most of this
four day period. Perhaps Saturday will be our slow day among the
four.

Temperatures during this portion of the forecast are still
expected to average around five degrees above normal.

Confidence in this portion of the forecast moderate for the
increases precipitation chances, but on the low side regarding
the timing and placement of the showers and storms each day.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 205 PM EDT Monday...

TSRA and SHRA continue to develop in a region of moist and
unstable air ahead of a weak front. This boundary will track
southeast of the area tonight. Am carrying VCTS or even TSRA for
most terminals until 00-02Z. Winds are SW turning more westerly
behind the front.

ROA, LYH, and DAN should scatter out tonight behind the summer
cold front. LWB, BLF, and BCB will have a chance for
LIFR/IFR/MVFR fog and stratus (more likely) overnight into
Tuesday morning. Tuesday looks VFR once the stratus and fog
improve by 15Z. Expect west winds of 6-12 kts tomorrow with a
few gusts to 20 kts.

EXTENDED AVIATION OUTLOOK...

Scattered MVFR thunderstorms are possible each afternoon and
evening from Wednesday through Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
EQUIPMENT...AMS
Hazardous weather outlook, Jul 3, 1:56 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
256 PM EDT Mon Jul 3 2023

NCZ001-002-018-VAZ013>017-041900-
Ashe-Alleghany NC-Watauga-Pulaski-Montgomery-Grayson-Carroll-Floyd-
256 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-041900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
256 PM EDT Mon Jul 3 2023

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>012-018>020-WVZ042>044-507-508-041900-
Tazewell-Smyth-Bland-Giles-Wythe-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
256 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of flash flooding this afternoon and
evening. In addition to the flooding threat, any of the stronger
thunderstorms may produce gusty wind and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 12:38 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Mon Jul 3 2023

VAZ033-043-044-031815-
Henry VA-Franklin VA-Pittsylvania VA-
138 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
northwestern Pittsylvania, northeastern Henry and southeastern
Franklin Counties through 215 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sydnorsville, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Sydnorsville...
Penhook...
Snow Creek...
Southern Smith Mountain Lake...
Sago...
and Western Smith Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3691 8003 3713 7965 3710 7964 3709 7962
      3708 7962 3706 7960 3705 7960 3704 7959
      3689 7949 3675 7992
TIME...MOT...LOC 1737Z 240DEG 24KT 3687 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 3, 1:24 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Mon Jul 3 2023

VAZ044-031900-
Pittsylvania VA-
224 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
northeastern Pittsylvania County through 300 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsville, or near Gretna, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurt...
Gretna...
Climax...
and Pittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3688 7949 3702 7955 3703 7952 3701 7948
      3702 7946 3703 7948 3706 7949 3707 7948
      3706 7946 3706 7941 3709 7940 3709 7939
      3711 7937 3712 7938 3712 7934 3695 7917
TIME...MOT...LOC 1824Z 251DEG 17KT 3697 7946

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, Jul 3, 1:34 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Mon Jul 3 2023

VAZ019-024-031900-
Rockbridge VA-Alleghany VA-
234 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
east central Alleghany and Rockbridge Counties in west central
Virginia and the City of Lexington through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Collierstown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Collierstown...
Rockbridge Baths...
Cornwall...
Fairfield...
Brownsburg...
and Vesuvius.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3793 7920 3789 7915 3786 7915 3784 7916
      3782 7916 3780 7922 3781 7923 3779 7925
      3767 7966 3773 7969 3776 7967 3777 7971
      3781 7973 3804 7940
TIME...MOT...LOC 1834Z 248DEG 19KT 3779 7962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Local storm report, Jul 3, 2:42 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
342 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Tstm Wnd Dmg     5 NW Mt Airy            36.99N 79.25W
07/03/2023                   Pittsylvania       VA   Public

            Several very large branches blown down by
            thunderstorm winds on Piney Grove Road. Pea
            size hail was also observed.

&&

PJH
Special weather statement, Jul 3, 2:44 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT Mon Jul 3 2023

VAZ007-WVZ042-032015-
Tazewell VA-Mercer WV-
344 PM EDT Mon Jul 3 2023

...Strong thunderstorms will impact portions of
northern Tazewell and southwestern Mercer Counties through 415 PM
EDT...

At 344 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gary to near War to near Amonate. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Matoaka...
Pocahontas...
Bramwell...
Amonate...
Coaldale...
and Kegley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3716 8183 3723 8171 3720 8168 3721 8156
      3724 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3731 8140 3732 8137 3742 8131
      3742 8128 3744 8129 3745 8111 3728 8116
      3722 8125 3722 8128 3720 8128 3715 8135
TIME...MOT...LOC 1944Z 263DEG 25KT 3737 8154 3727 8158 3721 8168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, Jul 3, 3:23 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT Mon Jul 3 2023

WVZ042-043-032100-
Mercer WV-Summers WV-
423 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
south central Summers and central Mercer Counties through 500 PM
EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kegley, or near Princeton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Princeton...
Athens...
Camp Creek...
Oakvale...
Elgood...
Spanishburg...
and Kegley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3756 8077 3743 8086 3741 8086 3739 8088
      3738 8088 3732 8091 3736 8120 3747 8122
TIME...MOT...LOC 2023Z 262DEG 24KT 3742 8111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 3, 3:26 PM EST
Where
Mercer County, 1.18 mi N of Colored Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.397, -81.099

Several trees were blown down by thunderstorm winds near the intersection of Brickyard Road and Rocky Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118199.